What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 30, 2:54 PM EST, 2 hours 26 minutes earlier. Its key messages:
- Chance for scattered showers and thunderstorms between roughly 5 PM and 10 PM this evening.
- There is a Marginal Risk of severe weather for areas south of I-94 with isolated damaging winds as the primary threat.
- Steadier rain fills in overnight with a narrow swath of 1 to 2+ inch rainfall totals possible.
- Dry weather, with much cooler and less humid air in place on Friday, lingering into the weekend.
Area forecast discussion, Jul 30, 2:54 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
354 PM EDT Wed Jul 30 2025
.KEY MESSAGES...
- Chance for scattered showers and thunderstorms between roughly 5
PM and 10 PM this evening.
- There is a Marginal Risk of severe weather for areas south of I-94
with isolated damaging winds as the primary threat.
- Steadier rain fills in overnight with a narrow swath of 1 to 2+
inch rainfall totals possible.
- Dry weather, with much cooler and less humid air in place on
Friday, lingering into the weekend.
&&
.DISCUSSION...
Most imminent forecast trend noted on visible satellite/radar is the
development of towering cumulus and radar echoes along the lake
breeze from roughly Mt Clemens to Toledo. So far reflectivity cores
have struggled to grow beyond the freezing level (~13.0 kft agl),
likely encountering a remnant subsidence layer. Mid-level column
winds however will soon back to the SW in advance of a progressive
shortwave, which will moisten this layer and erode what is left of
the capping inversion. This moisture transport has helped fuel the
maintenance of an MCS, which is just now reaching the Lake Michigan
shoreline and adjacent areas to the south. The strongest cells seem
to be focused along the instability gradient, and are likely to
remain south of the Michigan state line through the evening. That
said, moistening profiles should initially lead to deepening
convection along the lake breeze with isolated wind gusts of 40-60
mph not out of the question in any deeper cores. A more likely
threat is heavy rainfall, as these storms are slow-moving and
encountering increasing moisture depths. This first batch of
showers/storms may produce rainfall rates over an inch per hour, but
on a fairly isolated basis along the lake breeze.
A steadier period of rainfall arrives with the remnants of the MCS,
between about 5-8pm tonight. This will be associated with PWAT
values nearing 2.0 inches and warm cloud layer depths to 13.0 kft
agl, although with a rapid loss of instability. Was on the fence
about issuing a Flood Watch for areas along/south of I-94
considering the ambient thermodynamics and strengthening mid-level
frontal zone (850-700mb) as a cold front slowly drops through the
region. Lack of instability however should inhibit rainfall rates
(30-40% chance for 3-hrly rainfall rates of 1") below watch
criteria. Still, basin-wide rainfall totals may approach 2 inches or
more in some spots over a 6-9 hour period. More details are noted in
the Hydrology section.
Showers linger through the morning hours on Thursday, followed by
the influx of strong Canadian high pressure from the north. This
occurs as the high pressure ridge over southern CONUS retrogrades
further into the Desert Southwest. Broad upper level troughing
complements the surface high, which becomes established overhead
through the weekend. This upper level transition plus the clearance
of a strong cold front through the area brings moisture parameters
(i.e. specific humidity, PWAT) from the 95th percentile Thursday to
the 5th percentile by Friday morning, ensuring a dry end to the work
week. H8 temperatures drop into the low teens through the weekend as
well, which combined with the strong subsidence inversion, caps
temperatures in the 70s for most of the weekend. These cooler
temperatures combine with dry conditions and plenty of sunshine for
a mild start to August.
The surface high pressure center slowly drops across the Great Lakes
on Sunday, which shifts winds to the southwest and results in modest
airmass modification to bring highs into the low 80s to start the
work week.
&&
.MARINE...
A frontal boundary draped across the southern Great Lakes slowly
eases southward over the next 24 hours as strong Canadian high
pressure builds over the northern Lakes. A subtle disturbance tracks
along the front tonight, bringing showers and thunderstorms across
southern Lake Huron, Lake St. Clair, and Lake Erie. The pressure
gradient tightens between the inbound high and this system, causing
northeast winds to strengthen to 15 to 20 kt tonight into Thursday.
Gusts to 25 kt and wave action building along the nearshores
prompted a Small Craft Advisory through this period. Waves will be
slow to diminish Friday morning in continued northeast wind, albeit
slightly weaker. The center of high pressure then spreads in from
the north and west late Friday and establishes overhead to support a
period of benign marine weather this weekend.
&&
.HYDROLOGY...
Multiple waves of shower and thunderstorm activity lead to basin
wide rainfall totals of 1 to 2 inches, with locally higher amounts
possible depending on evening activity. First round of convection is
ongoing as thunderstorms develop along the lake breeze. Rainfall
rates in excess of 1 inch per hour will be possible, but on a highly
localized basis where slow-moving and/or training storms occur.
Transition to steady, albeit lighter intensity rainfall is expected
this evening as an elevated frontal zone sets up overhead. Expected
rainfall rates aob 1 inch per hour, do not quite meet Flash Flood
Guidance especially overnight with the transition to a more steady
stratiform rainfall. That said, more localized flooding of urban and
low- lying areas is possible. Further, rises on area rivers and
streams will be possible. Several rivers are exhibiting much above
normal streamflow for late July standards.
&&
.PREV DISCUSSION...
Issued at 108 PM EDT Wed Jul 30 2025
AVIATION...
An isolated thunderstorm remains possible in the PTK to DTW vicinity
this afternoon and evening as convection develops overhead or moves
in from the west. A peak heating dependency suggests a late
afternoon to early evening mention is warranted in the forecast
while surface Td settles from around 70 and the surface front/lake
breeze hybrid also lingers nearby. In the meantime, VFR is a mix of
cumulus with mid and high clouds streaming in from the west. Lake
breeze influence releases this evening and the surface front moves
southward toward the Ohio valley tonight while remaining active at
mid levels across the Midwest and southern Great Lakes, especially
later tonight. Elevated showers become widespread mainly south of
FNT overnight through Thursday morning with a rumble of thunder
possible and rainfall rate restriction generally in the MVFR range.
Moisture added to the shallow boundary layer frontal zone also
brings MVFR ceiling before sunrise over increasingly cool NE wind
through Thursday morning.
For DTW/D21 Convection... A late afternoon to early evening time
window for a thunderstorm is tied to peak heating while humid air
remains over the region. Showers then increase coverage and
intensity later tonight with a rumble of thunder possible. Greater
storm potential continues to to reside across the far southern
portions of the airspace, closer to the instability reservoir,
through tonight into Thursday morning.
THRESHOLD PROBABILITIES...
* Low for thunderstorms this afternoon and again late tonight and
Thursday morning.
* High for ceiling aob 5000 feet tonight and Thursday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday morning through Thursday
evening for MIZ049-055-063.
Lake Huron...Small Craft Advisory from 4 AM to 10 PM EDT Thursday for LHZ421-422.
Small Craft Advisory from 4 AM Thursday to 4 AM EDT Friday for
LHZ441>443.
Lake St Clair...None.
Michigan waters of Lake Erie...Small Craft Advisory from 10 PM this evening to 4 AM EDT Friday for
LEZ444.
&&
DISCUSSION...MV
MARINE.......TF
HYDROLOGY....MV
AVIATION.....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 30, 3:06 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
406 PM EDT Wed Jul 30 2025
MIZ049-055-063-312015-
Huron-Sanilac-St. Clair-
406 PM EDT Wed Jul 30 2025
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
There is a chance of a few thunderstorms this evening into tonight
mainly near and south of St. Clair County. Severe weather is not
anticipated. Storm motion will be west to east at 30 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Beach Hazards Statement is in effect Thursday. Refer to the latest
headline and surf zone forecast for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047-048-053-054-060>062-068>070-075-076-082-083-312015-
Midland-Bay-Saginaw-Tuscola-Shiawassee-Genesee-Lapeer-Livingston-
Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
406 PM EDT Wed Jul 30 2025
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...This Afternoon and Tonight
There is a chance of a few thunderstorms this evening into tonight
mainly south of M-59 as a disturbance approaches from the west.
Isolated storms may be severe with damaging winds the primary threat.
Storm motion will be west to east at 30 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a low chance of non-severe thunderstorms Thursday morning,
mainly south of the I-94 corridor. The chances will be the result of
an elevated frontal boundary overhead.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-312015-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
406 PM EDT Wed Jul 30 2025
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This Afternoon and Tonight
There is a chance of a few thunderstorms this evening into tonight
over the southern Great Lakes as a disturbance approaches from the
west. Isolated storms may be severe with wind gusts in excess of 40
kt the primary threat. Storm motion will be west to east at 25 kt.
Small Craft Advisories are in effect tonight for all nearshore
waters except Lake St Clair. See latest marine weather message for
more information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a low chance of non-severe thunderstorms Thursday morning
over Lake Erie.
Small Craft Advisories are in effect Thursday for all nearshore
waters except Lake St Clair. See latest marine weather message for
more information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
TF
In the hours before
Special weather statement, Jul 30, 3:38 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
438 PM EDT Wed Jul 30 2025
MIZ076-302115-
Wayne MI-
438 PM EDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH 515
PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Taylor, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Taylor, Romulus, Dearborn, Wyandotte, Greenfield Village, Westland,
Dearborn Heights, Lincoln Park, Southgate, Allen Park, Inkster,
Riverview, Melvindale, and Ecorse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4218 8337 4223 8339 4236 8321 4225 8313
4218 8315
TIME...MOT...LOC 2037Z 248DEG 5KT 4223 8330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KGKSpecial weather statement, Jul 30, 3:55 PM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
455 PM EDT Wed Jul 30 2025
MIZ083-302130-
Monroe MI-
455 PM EDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONROE COUNTY THROUGH
530 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroe, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monroe, Luna Pier, La Salle, Estral Beach, Toledo Beach, Woodland
Beach, Stony Point, Bolles Harbor, and Detroit Beach.
People attending Monroe County Fair should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4189 8356 4202 8348 4198 8323 4192 8326
4191 8331 4181 8340
TIME...MOT...LOC 2054Z 288DEG 13KT 4192 8344
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KGKSpecial weather statement, Jul 30, 4:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
519 PM EDT Wed Jul 30 2025
MIZ075-082-083-302145-
Lenawee MI-Monroe MI-Washtenaw MI-
519 PM EDT Wed Jul 30 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MONROE...
NORTHEASTERN LENAWEE AND SOUTHEASTERN WASHTENAW COUNTIES THROUGH 545
PM EDT...
At 519 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willis to near Milan to near Britton.
Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ypsilanti, Saline, Tecumseh, Milan, Britton, Willis, Ridgeway, Macon,
Pittsfield Township, Cone, Whittaker, and Oakville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4208 8397 4219 8384 4227 8354 4209 8354
4201 8371 4198 8392
TIME...MOT...LOC 2119Z 245DEG 15KT 4218 8362 4209 8373 4206 8383
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KGKSpecial weather statement, Jul 30, 4:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
532 PM EDT Wed Jul 30 2025
MIZ083-302145-
Monroe MI-
532 PM EDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONROE COUNTY THROUGH
545 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm over
Luna Pier, or 7 miles south of Monroe, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Monroe, Luna Pier, La Salle, Toledo Beach, Woodland Beach, Bolles
Harbor, and Detroit Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4189 8347 4195 8332 4192 8326 4192 8332
4188 8333 4185 8339 4179 8341 4176 8347
4182 8350
TIME...MOT...LOC 2131Z 335DEG 10KT 4181 8340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KGKLocal storm report, Jul 30, 4:49 PM EST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
549 PM EDT Wed Jul 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Rain 1 S Ypsilanti 42.22N 83.62W
07/30/2025 M1.05 inch Washtenaw MI Trained Spotter
20 minute rainfall total.
&&
Event Number DTX2500757
TFSpecial weather statement, Jul 30, 4:54 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
554 PM EDT Wed Jul 30 2025
MIZ075-302230-
Washtenaw MI-
554 PM EDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN WASHTENAW COUNTY THROUGH
630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ypsilanti, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ann Arbor, Ypsilanti, Salem, Dixboro, Barton Hills, and Pittsfield
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4222 8374 4237 8380 4243 8355 4218 8354
4215 8369
TIME...MOT...LOC 2153Z 168DEG 11KT 4228 8365
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KGK